Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Is there a relationship between long-term warfarin use and memory loss?
submitted by Stephen from Plattsburgh, New York on 9/24/2012
by St. Luke's Episcopal Hospital pharmacist, Stephen Michaud, PharmD, BCPS
Dear Stephen, Regarding your specific question of whether a relationship exists between warfarin [coumadin - an anticoagulant or blood-thinner] use and long-term memory loss, I can find no data that says long-term warfarin use is associated with memory loss. However, two studies have attempted to answer a similar question of prevention of cognitive decline with and without warfarin. One study of 364 patients in the UK, half of whom had atrial fibrillation, a condition for which warfarin can be used to prevent stroke, found no association between cognitive decline and atrial fibrillation or warfarin use. Another study of 405 men in the UK at risk for cardiovascular disease, some of whom were taking aspirin and/or warfarin, found that "verbal fluency and mental flexibility were significantly better in subjects taking antithrombotic medication [warfarin or aspirin] than in subjects taking placebo." Therefore, my assessment of the data is that warfarin has not been shown to be detrimental to cognition and may even protect against cognitive decline, in certain patients. It is important to note that these two studies are small and may not represent your particular condition. Please ask your doctor about your particular condition. Thanks.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated October 2012